Recently, a colleague told me about a patient who developed cardiovascular (CV) and central nervous system (CNS) toxicity after receiving a local anesthetic (LA). Is this really a concern?—M.S., ARIZ.
Katlyn Brown, PharmD; Seth Pemberton, MBA, PharmD; and Dan Sheridan, MS, RPh, reply: Local anesthetic systemic toxicity (LAST) is a life-threatening adverse event that may occur after the administration of an LA. LAs work at the cellular level by preventing the opening of sodium, potassium, or calcium channels, which prevents nerve depolarization.1-3 There are two major classifications of LAs: ester and amide.1 Commonly used ester LAs include chloroprocaine, procaine, and tetracaine, and commonly used amide LAs include lidocaine, bupivacaine, ropivacaine, and mepivacaine.4 Ester LAs rapidly break down in the plasma, cause significant toxicity in high volumes, and are associated with more allergic reactions, therefore making amide LAs much more common in clinical practice.1 In recent years, regional anesthesia techniques, including epidural analgesia, peripheral nerve blocks, and local infiltration analgesia, have become more common as they allow for localized pain management.2
The risks of developing LAST can be classified into those that increase the LA plasma concentration and those that increase the probability a patient will experience adverse reactions. Threshold LA blood levels can be exceeded due to unintentional direct arterial or venous injection or slow systemic absorption of a large volume of extravascular LA.5 The route of LA administration impacts the risk of developing LAST. Highly vascularized sites, such as with intercostal blocks, can increase the risk of direct intravascular injection and systemic absorption.5,6
LA doses should be decreased in newborns under age 4 months as protein binding is reduced, which results in increased LA plasma levels.2 Older adults are at an increased risk of LAST because of age-related peripheral nervous system changes, which lead to increased sensitivity to LAs.2 Patients with advanced renal and hepatic dysfunction have a higher risk of developing LAST because reduced clearance of LAs increases the potential for increased blood levels.2 Those with heart disease and cardiac conduction disorders should not be exposed to cardiotoxic agents.2
Pregnant women, especially at term, are at an increased risk for LAST. Hormone changes can increase sensitivity of the neural tissue to LAs, and reduced levels of albumin can increase the free (or unbound) fraction, which may increase the total concentration and activity of LAs. Further, the increased cardiac output of pregnancy can cause rapid drug absorption after LA administration.3 One agent in particular, bupivacaine, crosses the placenta and is approved for at-term anesthesia or analgesia. However, the 0.75% bupivacaine concentration is not recommended because it has been associated with cardiac arrest following epidural administration. Use in obstetrical paracervical block anesthesia is contraindicated.3 Another agent, mepivacaine, lacks well-controlled studies in pregnancy and should only be used if the possible benefit outweighs the possible risk to the fetus.3
To determine toxicity risk, practitioners use the cardiovascular collapse/central nervous system (CC/CNS) ratio, which is the ratio of drug dose required to cause catastrophic CC to the drug dose required to produce seizures.2 There is no therapeutic window for the CC/CNS ratio because each agent has different thresholds to produce CC and seizures. A low CC/CNS ratio is associated with more cardiotoxic agents such as racemic bupivacaine and etidocaine.2 LAs with a higher CC/CNS ratio, such as lidocaine, levobupivacaine, ropivacaine, and chloroprocaine, have a greater safety margin because the earlier presentation of CNS features may allow for earlier diagnosis of LAST before CC occurs.2
Increasing use of LAs in various healthcare settings makes recognizing signs and symptoms of LAST highly important. However, recognizing the clinical manifestations of LAST is difficult because presentation varies between individuals and onset can be variable. Toxicity can present at any time, within a minute to an hour of administration and even later.5
Toxicity presents as abnormalities relating to the CNS and cardiovascular system. Typical signs and symptoms of CNS toxicity include altered mental status, severe agitation, lightheadedness, circumoral numbness, visual or auditory disturbances, seizures, and coma.5 Patients typically experience a CNS excitatory phase followed by CNS depression. Noticing this pattern is difficult because excitatory signs and symptoms can be masked by sedation or general anesthesia.5
Signs and symptoms of CV toxicity include hypotension, bradydysrhythmias, conduction defects, ventricular dysrhythmias, and cardiac arrest. The cardiotoxicity of bupivacaine is unique in that the ratio of the dose required for irreversible CC and the dose that will produce CNS toxicity is lower for bupivacaine than other agents. Cardiac resuscitation is more difficult after bupivacaine-induced cardiac arrest.7
Treatment of LAST should begin as soon as signs and symptoms are noted. Stop administering the LA immediately, maintain the airway, and call for help. Oxygen should be given to ensure adequate lung ventilation and antiepileptic drugs should be administered as needed.7
For patients in cardiac arrest, advanced cardiovascular life support (ACLS) should be started with minor modifications, and lipid emulsion therapy with 20% lipid emulsion should be administered.8 The mechanism of action of lipid emulsion for treating LAST is unclear, and research has shown it may be multifactorial.8 Lipid emulsion was previously thought to act as a “lipid sink,” whereby lipid would bind the LA to remove it from target tissue. However, more recent research supports the theory that lipid emulsion carries or “shuttles” the LA from the heart and brain to the organs that store and detoxify the drug.8
ACLS modifications include reducing individual epinephrine boluses, avoiding vasopressin, calcium channel blockers, beta-blockers, and LAs, and administering amiodarone as the first-line antiarrhythmic.8 Epinephrine boluses have been associated with deterioration of pulmonary gas exchange and therefore should be reduced to avoid arrhythmogenic effects. Calcium channel blockers and beta-blockers should be avoided because of the potential to exacerbating hypotension. Vasopressin use has been associated with poor hemodynamic and metabolic outcomes.
Although not well understood, LAST requires quick action by staff, and facilities should make protocol information easily accessible where LAs are used. Administering low doses of LAs is the best way to avoid LAST, but frequent patient assessments can help to identify LAST and institute rapid and appropriate treatment.
1. Katzung B, Masters S, Trevor A. Basic and Clinical Pharmacology
. 12th ed. New York, NY: Lange; 2009.
2. El-Boghdadly K, Chin KJ. Local anesthetic systemic toxicity: continuing professional development. Can J Anaesth
3. Vasques F, Behr AU, Weinberg G, Ori C, Di Gregorio G. A review of local anesthetic systemic toxicity cases since publication of the American society of regional anesthesia recommendations. Reg Anesth Pain Med
4. Butterworth JF, Lahaye L. Clinical use of local anesthetics in anesthesia. UpToDate. 2021. www.uptodate.com
5. Ferguson W, Coogle C, Leppert J, Odom-Maryon T. Local anesthetic systemic toxicity (LAST): designing an educational effort for nurses that will last. J Perianesth Nurs
6. Warren L, Pak A. Local anesthetic systemic toxicity. www.uptodate.com
7. Rajan N. Management of severe local anesthetic toxicity. Update Anaesth
8. Warren L, Pak A. Local anesthetic systemic toxicity. UpToDate. 2021. www.uptodate.com